Queasy to nauseous

Hi everyone,

I'm 60, was diagnosed with PV 5 years ago and have been on hydroxicarbamide ever since.

To date the dose is 500mg x 2 days per week and 1000mg x 5 days per week, with fairly regular venesections.

I've always - touch wood - got on really well with this drug, but recently have started to feel at best slightly queasy all the time and at worst, totally nauseous - vomited even at the weekend. Been like this for almost 4 weeks now.

Can anyone shed any light? Or experienced similar after a few years?

It's pretty wearing.

Thanks a lot.

Best wishes


10 Replies

  • Hi Louise,

    I have been on Hydroxycarbamide for nearly 20 years . I did have a period of feeling nauseous after breakfast and I think it was milk , However it seems to have gone away now and I have gone back to having cereal with less milk .

    Hope this helps

    Town Crier.

  • Hi Louise,

    I just did a long reply to you which has dis appeared!I begin again.Sorry you are feeling so rotten.you are such an inspiration on this site with your positive out look.I too,am 5yrs with PV and Hydroxy.,recently increased to 3x 500,then 2x500 for two days and so on.I thought I tolerated my original dose of 2 then 1reasonably well,with the nausea and bile etc now and again,this extra dose has just about killed me.I am told there is no solution to the nausea,just something we must live with.I really hope you feel better soon Louise,very best wishes,Sally

  • Hi both,

    Thanks for your replies.

    I've always been really careful with diet as anyone who reads this site regularly knows! I'm obsessed with organic stuff and no rubbish.....

    Am seeing a nutritionist next week who think I might have dysbiosis - unbalance of decent bacteria in intestines, meaning food doesn't digest as it should creating nauseous feelings. Long term medication - especially antibiotics and chemo, can have a severe affect on our digestive systems.

    I'm going to start some probiotic treatment. Suggest you might look at a site called chuckling goat for a goats milk and kefir probiotic. Don't buy that supermarket stuff which is all advertising hype. I know I sound like some sort of whacko but honestly, I really do believe that diet and eating only the good stuff helps a thousand times.

    You could also read about a girl called Ella Woodward who was seriously ill, the doctors couldn't help her, and she cured herself with diet. Food and our digestive systems are the biggest underplayed meds in the world. Google Deliciously Ella. I read an article about her in the telegraph a few weeks ago.

    I'm also having a scan next week to seeing if it's anything more serious. I don't believe we have to live with anything!

    Have you asked your haematologist about your problems Sally, I'm sure there are some simple meds out there to combat nausea but do try a nutritionist before gobbling more chemicals. It might just work.

    I'll let you know how I get on.

    Best wishes


  • Hi, I've been on hydroxy for about 18 months for ET. When I first started on it I got a lot of stomach acid but it faded, however two or three weeks ago I started having horrendous stomach/indigestion/heartburn pain. I went to the doctor who prescribed Lansoprazole, it cleared up within a few days so I stopped taking it, but it came back, with a vengeance. The doctor advised going back on it on a regular basis, after various blood tests he seems to think it is excess stomach acid caused by the combination of the various other tablets I have to take for other conditions. The Lansoprazole does seem to work quite well, but I don't know about taking it long term. I don't have a "spicy" diet, and have changed to decaff tea and green tea with mint. (I don't drink coffee). Hope you're feeling better soon.

  • Try an organic diet, and a probiotic from a company called chuckling goat - don't laugh! Watch the video on the website.

    It's well known that long term meds can cause absolute havoc with our digestive systems.

    As I've just said, make an appt to see a good nutritionist - I'm seeing one next week, and she's taking far more interest ( sent me a 12 page form to fill in re lifestyle and diet ) than the doctor, who prodded my stomach, said she couldn't find anything wrong and to come back if I didn't recover! Hopeless.

    I'm a massive believer in the fact that we can do an awful lot to help ourselves, and to avoid gobbling down yet more chemicals in the form of drugs.

    Hope things improve,



  • Thanks. I'll investigate that. I'm on a healthy eating plan (via Slimming World) at the moment. All fresh and home made, no processed stuff. I've been trying to get a probiotic yogurt that I like. x

  • Hi Loubprv, i've had PV for 6 years and I have been very lucky to not need Hydroxycarbomide, I have been told by a few individuals that eating yogurts and Bananna's with your hydroxycarbomide really helps well, and as others have said probiotics may play a crucial roll in preventing you from vomiting.

    I also found for myself that Slippery Elm helps with gastric problems I have but I don't know if that would interfere with your Hydroxycarbomide.

    I hope that helps.

  • Please make sure that the gastric issue is directly tied to the drug and not an underlying condition exacerbated by it.

  • Thanks everyone!


  • Not sure it is the drug yet - will investigate every avenue don't worry!


You may also like...